medication changes causing some difficulties

Discussion in 'General Parenting' started by oceans, May 8, 2007.

  1. oceans

    oceans New Member

    My difficult child has been doing exceptionally well after 2 hospital stays, and the addition of medications. We waited, and made no medication changes for quite some time after discharge. He has really been like a easy child, but everyone felt that he was not on a medication combination that made any sense. He can't even have his wisdom teeth out until medication changes are made, due to interactions with anesthesia according to psychiatrist.

    The magic combination was 150 mg Zoloft, 150 mg Wellbutrin, 50 mg Lamictal, and 5 mg zyprexa.

    He had tried Both Zoloft and Wellbutrin on their own and neither worked. The change for the best while he was hospitalized seemed to happen after the addition of the Lamictal. The psychiatrist wanted to get him off the Wellbutrin, so that is what we are doing.

    We switched from the extended resease 150 mg 1X/day to nonextended release 75 mg/2x a day for 2 weeks. Last Friday we went down to 75 mg once each day. After 2 weeks we are to discontinue it.

    Now difficult child says that he is not feeling "right", and is having difficulty with motivation, and getting certain assignments started at school. Over the weekend I had difficulty getting him motivated to do some activities that he previously was excited about doing.

    He can tell that something does not feel right, we can tell that things are getting somewhat worse, and the school is seeing it as well.

    I emailed the psychiatrist last night to let him know, and we have a therapist appointment tonight.

    The question I am asking myself is....are the difficulties due to the changes he is experiencing from coming off the Wellbutrin and will he start to feel better in time, does he really need the Wellbutrin, or does he need adjustments in the other medication dosages to compensate somehow.

    I realize that this is probably guesswork, and trial and error.

    Does anyone have any ideas, personal experience, or opinions?
  2. smallworld

    smallworld Moderator

    Oceans, I'm sorry things are heading a tad south.

    I have no experience with Wellbutrin. You should google "Wellbutrin withdrawal" and see what you come up with. You should also check to see what is written there.

    I will tell that when we took my difficult child 2 off Paxil (an antidperessant NOT in the same class as Wellbutrin), she felt very sick (headache, nausea, dizziness and diarrhea) for two weeks. The symptoms resolved once Paxil left her system, although we were left with mood instability for several months and needed to treat that with mood stabilizers.

    Your difficult child's Lamictal dose is still low. Therapeutic dose is probably closer to 200 mg daily. You may need that to be the next medication change, although you should only make one change at a time so you know what is doing what.

    We recently tried to make some medication changes for difficult child 1 and ended up scrapping plans when his mood started to plummet. We decided to wait until summer when he won't have to deal with school on top of feeling out of sorts until medications stabilize.

    Hope you are able to sort things out soon.
  3. oceans

    oceans New Member

    Thank you smallworld. School said that he was very shaky today as far as his coping skills and mood go. I am afraid that if we continue this then he will fall right apart....
  4. smallworld

    smallworld Moderator

    Can you talk to the psychiatrist today about what's causing the spiral and what can be done?
  5. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Did psychiatrist get back to you yet? I hope things are straightened out soon-it's great he had been doing so well. Hugs.
  6. oceans

    oceans New Member

    He got back to me and told me to increase the dose of the Wellbutrin right away, and to make an appointment so that he can talk to him. We are going to see if increasing the dose will make him stable again. He also mentioned increasing the Lamictal, but he can only do one thing at a time....

    I guess we will sort through this eventually, but it becomes difficult when they are on so many medications, and they were added almost all at after the other. On one hand, I am glad it happened because he became stable. The psychiatrist never would have given him a combination like this, and who knows why it works. Bouncing around to the different phosps caused this occurrence!
  7. timer lady

    timer lady Queen of Hearts

    I'm glad that psychiatrist got back to you & you have a plan going. You must feel a bit less helpless.

    Hope difficult child stabilizes quickly.